Winter Storm, Alexander
- When
- February 21, 6:00 AM CST to February 22, 2:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Low pressure organized over Louisiana, spreading precipitation northeast along a warm front that extended into the Ohio Valley. Arctic high pressure over the Great Lakes region produced a cold northeast wind flow in the low levels.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Low pressure organized over Louisiana, spreading precipitation northeast along a warm front that extended into the Ohio Valley. Arctic high pressure over the Great Lakes region produced a cold northeast wind flow in the low levels. This low-level cold air was responsible for sleet and freezing rain. Although this was the second ice storm in only ten days, ice accumulations were less serious than the crippling ice storm on February 11. One-quarter to one-half inch of ice accumulated south and east of Marion. From the Marion/Carbondale area north and west, up to 2.5 inches of sleet fell. Freezing rain coated surfaces with less than a quarter inch of ice. Many schools and businesses were closed for this second round of ice. Relatively few traffic problems were reported, although there were still some accidents involving property damage and even a few injuries. The main effect of this winter storm was to slow down cleanup efforts following the major ice storm on Feb. 11.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 1:33 AM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 AM CST THU FEB 21 2008
.DISCUSSION...
NEW HPC WWD DAY1 GRAPHIC IS OUT AND IT IS IN LINE WITH 00Z NAM
PROJECTION OF WIDESPREAD SWATH OF 1/4 INCH ICE BASICALLY ALONG OH
RIVER AND NORTHWARD...WITH SLIGHTLY LESSER AMOUNTS SOUTH TO THE
TN/AR BORDERS. RUC13 HAS A REAL GOOD HANDLE ON DEVELOPING FIELD OF
PCPN JUST UPSTREAM NRN AR/SCNTL MO WHERE 40+DBZ ARE FAIRLY
UNIFORM/WIDESPREAD. AS A RESULT WE BACKED THE ICE STORM WARNING TO
08Z FOR SEMO PTN OF WARNING AS NAM MODELS UP TO 1/4 QPF BY 12Z.
DESPITE SOME DIFFERENCE GFS/NAM NOT TOO FAR OFF AFT 12Z WITH BOTH
MODELLING PRIMARILY ICE VIA PLAN VIEW AND SOUNDINGS. BOTH HANDLE
WARM NOSE SLIGHTLY DIFFERENTLY BUT EXPAND IT AND DROP IT DOWN
W/TIME FAVORING A MAINLY FZRA EVENT. 32F SURFACE TEMP LINE
MIGRATES FROM SRN PENNYRILE AROUND 18-21Z TIME FRAME NORTH AND
WEST TO I-64 BY MIDNIGHT. SOME CONCERN EXISTS ON ITS EVENTUAL
NORTHERN MOST PLACEMENT AS NRN/NERN CORRIDOR OF OUR FA DROPS BACK
TO 32F AND PCPN LINGERS INTO FRI AM...HOWEVER AT THIS TIME THE
WARM NOSE LOOKS TO SHIFT AT LEAST INTO SWIN AND PCPN SHOULD BE
LIGHT ENOUGH THAT WE FEEL ANY NEED TO LINGER A HEADLINE MIGHT BE
MORE OF THE ADVISORY THRESHOLD AND PAST THE MAJORITY OF THE EVENT
SO WELL HOLD OFF ON ANY TIME EXPANSION OF HEADLINE FOR NOW. BUT
BE ADVISED FRI AM AT LEAST LOOKS A POSSIBILITY FOR A LITTLE
ADDITIONAL ICING.
WEAK VORT SCOOTS ACROSS OUR SWRN MOST COUNTIES SAT NIGHT W/ANOTHER
LIGHT WINTRY POP. OTHERWISE LTL/NO CHANGES BEYOND THE 1ST 48 HOURS
WHERE MOST EFFORTS WERE CONCENTRATED.
GIVEN OUR NAM PREFERENCE THERE MIGHTVE BEEN A LEAN TOWARD MET MOS
BUT MOST OF THE MOS WAS FAIRLY CLOSE REGARDLESS.
&&
.AVIATION...
GIVEN THE RAPID ONSET OF CONVECTIVE ACTIVITY MOVING TOWARD THE WFO
PAH AVIATION TAF SITES...PLAN TO ACCELERATE THE COVERAGE/INTENSITY
OF THE FREEZING RAIN...ESPECIALLY FOR KCGI...THEN KPAH BEFORE 12Z /6
AM/ THURSDAY. PLAN TO EVEN LOWER CEILINGS FROM IFR TO LIFR OVER
KCGI/KPAH BEFORE 18Z /NOON/ TODAY. THE CURRENT AVIATION FORECAST FOR
VISIBILITIES APPEARS TO BE ON TRACK...AS SATURATION OF THE BOUNDARY
LAYER SHOULD LEAD TO AN INCREASING REDUCTION FROM ABOVE 6 STATUTE
MILES DOWN TO 2-3SM BY 00-01Z /6-7PM THURSDAY/ FRIDAY. FOR THE
KEVV/KOWB TAF SITES...PLAN ABOUT A 4-6 HOUR DELAY ON THE
ONSET/MAINTENANCE OF THE FREEZING RAIN /POSSIBLY MIXED WITH SLEET
INITIALLY/...WITH THE GREATEST COVERAGE/INTENSITY OF THE
PRECIPITATION AFTER 16-17Z /10-11 AM CST/ TODAY AND THROUGH THE
EVENING.
THE INTRODUCTION OF LIQUID SURFACE RAIN /SFC TEMPERATURES AT OR
ABOVE 32 DEGREES/ SHOULD BEGIN ON AN INCREMENTED BASIS FROM 03-06Z
FRIDAY AT THE KPAH...THEN BETWEEN 06-12Z FRIDAY FOR THE
KCGI/KEVV/KOWB TAF SITES...HOWEVER...IFR CIGS WILL STILL REMAIN
DOMINANT THROUGH THE LATTER HALF OF THE FORECAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...ICE STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR BALLARD-CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-HENDERSON-
HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-
UNION KY-WEBSTER.
FREEZING RAIN ADVISORY FROM 6 AM THIS MORNING TO 3 PM CST THIS
AFTERNOON FOR CALLOWAY-CHRISTIAN-FULTON-GRAVES-MUHLENBERG-
TODD-TRIGG.
MO...ICE STORM WARNING UNTIL 6 AM CST FRIDAY FOR BOLLINGER-CAPE
GIRARDEAU-CARTER-PERRY MO-WAYNE MO.
ICE STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BUTLER-
MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD.
IL...ICE STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI.
ICE STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-JACKSON-JEFFERSON-PERRY
IL-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...ICE STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR SPENCER-VANDERBURGH-WARRICK.
ICE STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
GIBSON-PIKE-POSEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 412 AM CST THU FEB 21 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ002>005-007-008-010-011- 013>016-018>020-MOZ076-086-087-100-107>112-114-221100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON- MARSHALL-CRITTENDEN-LYON-CALDWELL-UNION KY-WEBSTER-HOPKINS- HENDERSON-DAVIESS-MCLEAN-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- 412 AM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN ICE STORM WARNING IS IN EFFECT. REFER TO THE WARNING FOR MORE DETAILED INFORMATION. MINOR TO MODERATE FLOODING CONTINUES ON AREA RIVERS. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE THAT LIGHT WINTRY PRECIPITATION COULD CONTINUE INTO FRIDAY MORNING...BUT MOST OF THE SIGNIFICANT ICING WILL HAVE ALREADY OCCURRED. MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATIONS AND ROAD CONDITIONS. KYZ001-006-009-012-017-021-022-221100- FULTON-GRAVES-CALLOWAY-TRIGG-CHRISTIAN-MUHLENBERG-TODD- 412 AM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A FREEZING RAIN ADVISORY IS IN EFFECT. REFER TO THE ADVISORY FOR MORE DETAILED INFORMATION. MINOR TO MODERATE FLOODING CONTINUES ON AREA RIVERS. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE THAT LIGHT WINTRY PRECIPITATION COULD CONTINUE INTO FRIDAY MORNING...BUT MOST OF THE SIGNIFICANT ICING WILL HAVE ALREADY OCCURRED. MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATIONS AND ROAD CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 405 AM CST THU FEB 21 2008 ILZ080-081-084-085-088-089-092>094-KYZ003>005-MOZ076-086-087-100- 107>112-114-211215- PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON-ALEXANDER- PULASKI-MASSAC-CARLISLE-BALLARD-MCCRACKEN-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT... CARBONDALE...HERRIN...JONESBORO...VIENNA...CAIRO...MOUND CITY... METROPOLIS...BARDWELL...WICKLIFFE...PADUCAH...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 405 AM CST THU FEB 21 2008 ...UP TO ONE QUARTER INCH ICE ACCUMULATION LIKELY BY 6 AM... FOR NEARLY ALL OF SOUTHEAST MISSOURI...PARTS OF SOUTHWEST ILLINOIS ...WEST OF INTERSTATES 57 AND 24...AND IN SOUTHWEST KENTUCKY...WEST OF A PADUCAH TO FULTON LINE...ICE ACCUMULATIONS BETWEEN ONE TENTH TO LOCALLY ONE QUARTER OF AN INCH CAN BE EXPECTED THROUGH 600 AM. ANY TRAVEL WILL BE HAZARDOUS ACROSS THIS AREA. IF YOU DO NOT HAVE TO TRAVEL TO WORK OR SCHOOL THIS MORNING...PLEASE STAY AT HOME. UNTREATED SECONDARY AND RURAL ROADWAYS WILL QUICKLY BECOME SLICK AND HAZARDOUS. BE PREPARED TO HAVE YOUR EMERGENCY HOME OR VEHICLE SUPPLIES AT HAND...AS THE ICE WILL QUICKLY COAT POWER LINES AND TREES CAUSING THE POTENTIAL FOR EXTENDED POWER OUTAGES. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 AM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM ICE STORM JACKSON 37.38N 89.65W
02/21/2008 CAPE GIRARDEAU MO TRAINED SPOTTER
ONE TENTH OF AN INCH OF ICE IN THE PAST 1.5 HOURS. ICE ON
TREES AND POWER LINES...ROADS SLUSHY AND ICY. NO
SLEET...ALL FREEZING RAIN AT A TEMPERATURE OF 21 DEGREES.
&&
SMITHThe national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77469, 77470, 77471, 77472, 77473, 77474, 77475, 77476, 77477, 77478, 77479, 77480, 77481, 77482, 77483, 77484, 77485, 77486, 77487.